Opuscula Math. 46, no. 5 (2026), 641-678
Solutions with prescribed mass for the Sobolev-critical Kirchhoff equation with trapping potential
Li Cai
Rong Pu
Abstract.
We study prescribed-mass solutions of a nonautonomous Kirchhoff equation with a purely Sobolev-critical nonlinearity and a nonnegative trapping potential. The trapping potential breaks the scaling invariance of the autonomous problem, while the critical nonlinearity causes loss of compactness. We establish a global compactness alternative for constrained Palais-Smale sequences and combine it with sharp energy estimates adapted to the nonlocal Kirchhoff term. Under suitable structural assumptions and an explicit energy-separation condition, we obtain a positive normalized ground state as a local minimizer of the constrained energy. For sufficiently small Kirchhoff parameter \(b\gt 0\), we further prove the existence of a distinct positive normalized solution at a mountain-pass level.
Keywords:
Kirchhoff equation, Sobolev-critical exponent, normalized ground state, mountain-pass solution.
Mathematics Subject Classification:
35J15, 35B33, 35A15.
References ▼
- [1] A. Arosio, S. Panizzi, On the well-posedness of the Kirchhoff string, Trans. Amer. Math. Soc. 348 (1996), 305-330. https://doi.org/10.1090/s0002-9947-96-01532-2
- [2] S. Bernstein, Sur une classe d'équations fonctionnelles aux dérivées partielles, Izv. Akad. Nauk SSSR Ser. Mat. 4 (1940), 17-26. https://doi.org/10.1007/bf02592185
- [3] H. Brézis, L. Nirenberg, Positive solutions of nonlinear elliptic equations involving critical Sobolev exponents, Comm. Pure Appl. Math. 36 (1983), 437-477. https://doi.org/10.1002/cpa.3160360405
- [4] L. Cai, V.D. Rădulescu, Solutions with prescribed mass to Kirchhoff equations: generic double-behaviour nonlinearities, Nonlinearity 38 (2025), 105004. https://doi.org/10.1088/1361-6544/ae0b26
- [5] L. Cai, F. Zhang, Normalized solutions of mass supercritical Kirchhoff equation with potential, J. Geom. Anal. 33 (2023), 107. https://doi.org/10.1007/s12220-022-01148-y
- [6] M.M. Cavalcanti, V.N. Domingos Cavalcanti, J.A. Soriano, Global existence and uniform decay rates for the Kirchhoff-Carrier equation with nonlinear dissipation, Adv. Differential Equations 6 (2001), 701-730. https://doi.org/10.57262/ade/1357140586
- [7] S. Chen, X. Tang, Another look at Schrödinger equations with prescribed mass, J. Differential Equations 386 (2024), 435-479. https://doi.org/10.1016/j.jde.2023.12.026
- [8] S. Chen, X. Tang, Normalized solutions for Kirchhoff equations with Sobolev-critical exponent and mixed nonlinearities, Math. Ann. 391 (2025), 2783-2836. https://doi.org/10.1007/s00208-024-02982-x
- [9] S. Chen, V.D. Rădulescu, X. Tang, Normalized solutions of nonautonomous Kirchhoff equations: sub- and super-critical cases, Appl. Math. Optim. 84 (2021), 773-806. https://doi.org/10.1007/s00245-020-09661-8
- [10] P. D'Ancona, S. Spagnolo, Global solvability for the degenerate Kirchhoff equation with real analytic data, Invent. Math. 108 (1992), 247-262. https://doi.org/10.1007/bf02100605
- [11] N. Ghoussoub, Duality and Perturbation Methods in Critical Point Theory, Cambridge Tracts in Mathematics, vol. 107, Cambridge University Press, Cambridge, 1993. https://doi.org/10.1017/cbo9780511551703
- [12] T. Hu, C. Tang, Limiting behavior and local uniqueness of normalized solutions for mass critical Kirchhoff equations, Calc. Var. Partial Differential Equations 60 (2021), 210. https://doi.org/10.1007/s00526-021-02018-1
- [13] L. Iturriaga, E. Massa, Sobolev versus Hölder local minimizers in degenerate Kirchhoff type problems, J. Differential Equations 269 (2020), 4381-4405. https://doi.org/10.1016/j.jde.2020.03.031
- [14] L. Jeanjean, Existence of solutions with prescribed norm for semilinear elliptic equations, Nonlinear Anal. 28 (1997), 1633-1659. https://doi.org/10.1016/s0362-546x(96)00021-1
- [15] L. Jeanjean, J. Jendrej, T.T. Le, N. Visciglia, Orbital stability of ground states for a Sobolev-critical Schrödinger equation, J. Math. Pures Appl. 164 (2022), 158-179.
- [16] G. Kirchhoff, Vorlesungen über Mathematische Physik: Mechanik, vol. 1, B.G. Teubner, Leipzig, 1883.
- [17] G. Li, X. Luo, T. Yang, Normalized solutions to a class of Kirchhoff equations with Sobolev critical exponent, Ann. Fenn. Math. 47 (2022), 895-925.
- [18] J.L. Lions, On some questions in boundary value problems of mathematical physics, [in:] extit{Contemporary developments in continuum mechanics and partial differential equations}, North-Holland Math. Stud. 30, North-Holland, Amsterdam, 1978, 284-346. https://doi.org/10.1016/s0304-0208(08)70870-3
- [19] B. Noris, H. Tavares, G. Verzini, Stable solitary waves with prescribed \(L^2\)-mass for the cubic Schrödinger system with trapping potentials, Discrete Contin. Dyn. Syst. 35 (2015), 6085-6112. https://doi.org/10.3934/dcds.2015.35.6085
- [20] D. Pierotti, G. Verzini, J. Yu, Normalized solutions for Sobolev critical Schrödinger equations on bounded domains, SIAM J. Math. Anal. 57 (2025), 262-285. https://doi.org/10.1137/24m1656281
- [21] S.I. Pohožaev, A certain class of quasilinear hyperbolic equations, Mat. Sb. (N.S.) 96 (1975), 152-166. https://doi.org/10.1070/sm1975v025n01abeh002203
- [22] P. Pucci, V.D. Rădulescu, Progress in nonlinear Kirchhoff problems, Nonlinear Anal. 186 (2019), 1-5. https://doi.org/10.1016/j.na.2019.02.022
- [23] P. Pucci, J. Serrin, A general variational identity, Indiana Univ. Math. J. 35 (1986), 681-703. https://doi.org/10.1512/iumj.1986.35.35036
- [24] S. Qi, W. Zou, Exact number of positive solutions for the Kirchhoff equation, SIAM J. Math. Anal. 54 (2022), 5424-5466. https://doi.org/10.1137/21m1445879
- [25] N. Soave, Normalized ground states for the NLS equation with combined nonlinearities, J. Differential Equations 269 (2020), 6941-6987. https://doi.org/10.1016/j.jde.2020.05.016
- [26] N. Soave, Normalized ground states for the NLS equation with combined nonlinearities: the Sobolev critical case, J. Funct. Anal. 279 (2020), Paper No. 108610. https://doi.org/10.1016/j.jfa.2020.108610
- [27] M. Struwe, Variational Methods: Applications to Nonlinear Partial Differential Equations and Hamiltonian Systems, 4th ed., Springer-Verlag, Berlin, 2008. https://doi.org/10.1007/978-3-540-74013-1
- [28] G. Verzini, J. Yu, Normalized solutions for the nonlinear Schrödinger equation with potential: the purely Sobolev critical case, Calc. Var. Partial Differential Equations 65 (2026), 80. https://doi.org/10.1007/s00526-025-03226-9
- [29] J. Wei, Y. Wu, Normalized solutions for Schrödinger equations with critical Sobolev exponent and mixed nonlinearities, J. Funct. Anal. 283 (2022), 109574. https://doi.org/10.1016/j.jfa.2022.109574
- [30] M.I. Weinstein, Nonlinear Schrödinger equations and sharp interpolation estimates, Commun. Math. Phys. 87 (1983), 567-576. https://doi.org/10.1007/bf01208265
- [31] W. Xie, H. Chen, Existence and multiplicity of normalized solutions for the nonlinear Kirchhoff type problems, Comput. Math. Appl. 76 (2018), 579-591. https://doi.org/10.1016/j.camwa.2018.04.038
- [32] H. Ye, The sharp existence of constrained minimizers for a class of nonlinear Kirchhoff equations, Math. Methods Appl. Sci. 38 (2015), 2663-2679. https://doi.org/10.1002/mma.3247
- [33] H. Ye, The existence of normalized solutions for \(L^2\)-critical constrained problems related to Kirchhoff equations, Z. Angew. Math. Phys. 66 (2015), 1483-1497. https://doi.org/10.1007/s00033-014-0474-x
- [34] H. Ye, The mass concentration phenomenon for \(L^2\)-critical constrained problems related to Kirchhoff equations, Z. Angew. Math. Phys. 67 (2016), 29. https://doi.org/10.1007/s00033-016-0624-4
- [35] J. Yu, Normalized solutions for the Sobolev critical Schrödinger equation with trapping potential, J. Differential Equations 470 (2026), 114343. https://doi.org/10.1016/j.jde.2026.114343
- [36] X. Zeng, Y. Zhang, Existence and uniqueness of normalized solutions for the Kirchhoff equation, Appl. Math. Lett. 74 (2017), 52-59. https://doi.org/10.1016/j.aml.2017.05.012
About the authors ▼
Li Cai (corresponding author)
School of Mathematics, Yangzhou University, Yangzhou 225002, P.R. China
Rong Pu
School of Mathematics, Yangzhou University, Yangzhou 225002, P.R. China
About the article ▼
Communicated by Vicenţiu D. Rădulescu.
Received: 2026-09-29.
Revised: 2026-10-11.
Accepted: 2026-10-12.
Published online: 2026-10-28.
Cite this article as ▼
Li Cai, Rong Pu, Solutions with prescribed mass for the Sobolev-critical Kirchhoff equation with trapping potential, Opuscula Math. 46, no. 5 (2026), 641-678,
https://doi.org/10.7494/OpMath.202610121.
Download this article's citation as: